-1
$\begingroup$

It seems that people with HIV are often underweight, is there something (or multiple things) which cause HIV sufferers to lose weight? What is happening within the body as a direct effect of HIV that will lead to increased weight loss?

$\endgroup$

closed as unclear what you're asking by March Ho, anongoodnurse, AliceD, kmm, MattDMo Feb 25 '16 at 0:03

Please clarify your specific problem or add additional details to highlight exactly what you need. As it's currently written, it’s hard to tell exactly what you're asking. See the How to Ask page for help clarifying this question. If this question can be reworded to fit the rules in the help center, please edit the question.

  • 1
    $\begingroup$ "without all these headaches".. why? Do you plan to reduce weight by acquiring HIV??!! It sounds like that from your question. It is a disease which takes toll on the body. There are several AIDS related complications and the medicines can also have some side effects. Please improve your question. $\endgroup$ – WYSIWYG Feb 24 '16 at 8:34
  • $\begingroup$ This is the future, folks. People looking to acquire HIV so they can lose weight quickly. All the doctors hate it. $\endgroup$ – AleksandrH Feb 24 '16 at 11:20
  • $\begingroup$ I've edited to make more about the mechanisms underlying weight loss in HIV patients. $\endgroup$ – rg255 Feb 24 '16 at 12:35
  • $\begingroup$ Whatever you do, don't get HIV to lose weight. Dealing with HIV is going to be a much, much greater annoyance than losing weight is. I don't have it myself, but I know someone who does, and it isn't pleasant. $\endgroup$ – Andrew Alexander Apr 5 '16 at 12:38
3
$\begingroup$

Here is a brief dissection of the causes of weight loss associated with HIV which are listed by AidsMap.com. Most were quite obvious (disease and side-effects of medicine often cause appetite loss, diarrhea, vomiting etc. - kind of trivial components of the answer) but the first two were more interesting (and new to me).


  • HIV can increase the rate at which the body uses nutrients (increased metabolism)

It seems that, at least in the early phases of HIV, the metabolic rate is higher. In one study, the resting energy expenditure of HIV patients was ~8% higher, and fat oxidation was increased. This will result in more calories being burned on a daily basis, and, to put it in perspective, ~8% of a males recommended daily allowance of calories is 200 calories, or about one 40g bar of chocolate. Patients will have to consume more calories just to meet their basic daily needs.


  • HIV can alter the lining of the gut, making it harder to absorb nutrients (malabsorption)

It seems the HIV virus is associated with inflammation in the gut, causing damage to the intestinal lining. The intestine is a major area of where we absorb nutrients from our food, if efficiency is reduced by damage and inflammation, then fewer calories will be absorb. Patients will have to eat more food to get the same amount of calories in to their system.


  • other gut infections can cause malabsorption and/or diarrhoea

Many illnesses that a HIV patient will contract will causes these problems.


  • you may eat less than you used to (and need to) because of loss of appetite during ill health

Simple one, less energy in = less energy to absorb, weight loss is all about calorie intake vs. calorie usage.


  • specific conditions may make it harder to eat, such as mouth and throat infections

Obviously some infections, such as herpes and canker sores, will make it unpleasant to eat. HIV leaves patients more prone to such problems so they will more frequently avoid eating because of the discomfort and pain.


  • some drugs may suppress your appetite or cause side-effects that put you off food, such as nausea, vomiting, indigestion or altered taste.

A lot of drugs, not just those that fight HIV, cause side-effects on appetite, vomiting, etc. Here is a list of various HIV/AIDS drugs and their common side effects. A quick eyeballing of that table suggests around 20 of 28 (~71%) are associated with some kind of vomiting or diarrhea.

$\endgroup$

Not the answer you're looking for? Browse other questions tagged or ask your own question.